Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 10, NWS Springfield, MO

May 19, 1997Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at May 19, 1997, 2:58 AM CDT for Benton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 1997, 2:58 AM CDT (07:58 UTC)
Expired
May 19, 1997, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 102 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 190758
FFWSGF
MOC015-191400-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 AM CDT MON MAY 19 1997

* FLOOD WARNING FOR
  BENTON COUNTY - CENTRAL MISSOURI

* UNTIL 900 AM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  STATE HIGHWAYS BB AND T BETWEEN WARSAW AND LINCOLN
  LOW WATER CROSSING IN CENTRAL AND SOUTHERN BENTON COUNTY

* CAUSE AND EFFECT
  AT 253 AM...RADAR SHOWED A LARGE AREA OF RAIN AND
  THUNDERSTORMS FROM EAST CENTRAL KANSAS INTO CENTRAL
  MISSOURI.


* FORECAST CONDITIONS
  HEAVY RAINS WILL REMAIN LIKELY AS THESE STORMS MOVE OVER
  THE SAME AREA DURING THE PRE-DAWN HOURS.  RAINFALL OF 1 TO
  2 INCHES WILL BE POSSIBLE.  THIS IS ON TOP OF UP TO TWO
  INCHES OF RAIN THAT FELL SATURDAY NIGHT BETWEEN WARSAW AND
  AND LINCOLN.
 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

RIDDLE/SHUMWAY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 19, 2:19 AM CDT, 39 minutes earlier.

Area forecast discussion, May 19, 2:19 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT MON MAY 19 1997

1ST PD  FCST CONCERNS...ENDING OF PCPN AND TEMPS.

06Z SFC MAP HAS CDFNT S OF MKC TO ARND ICT.  ATTM CONVECTION
BEGINNING TO WEAKEN AS IT SLOWLY SAGS TO THE S.  UPPER LEVEL
DYNAMICS NOT TO GREAT BUT A DECENT 8H JET OF 30-40KTS.
ATMOSPHERE STILL VERY MOIST WITH DEWPOINTS IN THE 60S. CDFNT WL
GO THRU SGF ARND 11-12Z.  MODELS SHOWS THAT PCPN WL BE BEHIND
FNT...WITH GD CONVERGENCE IN ERN ZONES TIL AFTN.

AS FOR TEMPS FAN LOOKS WAY TO COOL FOR MID MAY...WL GO WITH FWC.
OVR ALL MODELS IN FAIRLY GD AGREEMENT WITH FNTAL PASSAGE AND WITH
RIDGE REPLACING TROF THAT IS NOW OVR THE CNTRL PART OF THE COUNTRY.

1ST PD RECOMENDATIONS...

WL KEEP TSRA/SHRA IN ALL CWA FOR 1ST PD...ENDING FROM NW TO SE DURING
THE MORNING.  EXTREME SERN/ERN ZONES WL KEEP IN ALL PD OR MAYBE ENDING
BY LATE AFTN IN UNO.

SE KS/JNL...TEMPS IN 70S WL FALL INTO UPPER 60S BY LATE MORNING.
            LIKELY POPS (TSRA/SHRA)...MAINLY MORNING.  WNDS SHIFTING
            TO NW AT 10 TO 15 BY LATE MORNING AND TURNING COOLER.

SGF.........SAME AS FOR JLN.

AIZ.........LIKELY CHC OF TSRA/SHRA ENDING EARLY MORNING WITH WND
            SHIFTING TO NW 10 TO 20 MPH. COOLER WITH HIGH TEMPS
            60 TO 65.

UNO.........LIKELY POPS OF TSRA/SHRA.  HIGHS 70 TO 75. WNDS SW 10 TO 15
            SHIFTING TO NW  AND TURNING COOLER LATE.

SGF WU 070/045 069/049 071 07620
JLN WU 073/047 071/051 074 07610

SS

In the hours before

Special weather statement, May 18, 9:38 PM CDT, 5 hours 20 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT SUN MAY 18 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SEVERE THUNDERSTORM WATCH NUMBER 298 IN EFFECT FOR BOURBON COUNTY
IN SOUTHEAST KANSAS UNTIL MIDNIGHT...

...CHANCE FOR SEVERE WEATHER OVERNIGHT ACROSS THE ENTIRE AREA...

A COLD FRONT EXTENDED FROM A LOW NEAR CHICAGO SOUTHWEST THROUGH NORTHWEST
MISSOURI AND INTO SOUTH CENTRAL KANSAS.  THE AIRMASS SOUTH OF THIS FRONT
WAS WARM AND HUMID WITH DEW POINTS IN THE LOW TO MID 60S.  AS THE FRONT
MOVES INTO THE UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE TO DEVELOP. THE LINE OF STORMS WILL MOVE SLOWLY EAST AT 20 MPH
TONIGHT WHILE THE FRONT SLOWLY SAGS SOUTH.  LOOK FOR THE THUNDERSTORMS
TO AFFECT THE AREA FROM NEAR FORT SCOTT KANSAS TO WARSAW BETWEEN MIDNIGHT
AND 2 AM AND THEN SLOWLY MOVE THROUGH THE REMAINDER OF THE AREA THE REST
OF THE OVERNIGHT AND EARLY MORNING.

THE LATEST FORECAST INFORMATION SUGGEST THE MOST UNSTABLE AIRMASS AND
MOISTURE CONVERGENCE WILL BE ACROSS NORTHERN AND CENTRAL MISOURI AND
EAST CENTRAL KANSAS TONIGHT.  THUS THE BEST THREAT FOR WIDESPREAD SEVERE
WEATHER WILL ACROSS THE LAKE OF THE OZARKS AREA.  FURTHER SOUTH ACROSS
SOUTHERN MISSOURI AND THE SOUTHEAST CORNER OF KANSAS THERE REMAINS
A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS.  LARGE HAIL UP TO THE
SIZE OF GOLFBALLS WILL BE THE MAIN THREAT WITH THESE STORMS.
IN ADDITION...HEAVY RAINFALL WILL POSE A THREAT FOR ADDITIONAL FLOODING
ACROSS THE LAKE OF THE OZARKS REGION OVERNIGHT.  LOCALLY A2N ADDITIONAL
ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE ACROSS THE TRUMAN DAM AREA
OVERNIGHT.

SPOTTER GROUPS SHOULD STILL BE ALERT FOR ACTIVATION OVERNIGHT.

RIDDLE
Special weather statement, May 18, 10:53 PM CDT, 4 hours 5 minutes before
MOZ055>058-067>071-191545-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH NUMBER 302 IN EFFECT FOR MORGAN
COUNTY IN CENTRAL MISSOURI UNTIL 5 AM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
AND NORTHEAST MISSOURI UNTIL 5 AM CDT.  THE WATCH AREA EXTENDS FROM
VERSAILLES NORTHEAST THROUGH COLUMBIA TO HANNIBAL.

IN THE SPRINGFIELD WARNING AREA...ONLY MORGAN COUNTY IS OFFICIALLY
INCLUDED. THIS WOULD INCLUDE THE CITY OF VERSAILLES.  HOWEVER REMEMBER
A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE
TO THE WATCH AREA.  THUS PERSONS LIVING IN THE SURROUNDING COUNTIES OF
BENTON...CAMDEN...AND MILLER SHOULD ALSO BE ON THE ALERT FOR SEVERE
THUNDERSTORMS.

A COLD FRONT WILL MOVE SLOWLY SOUTHEAST THROUGH CENTRAL MISSOURI
OVERNIGHT AND INTO SOUTHERN MISSOURI AROUND SUNRISE MONDAY.
A LINE OF THUNDERSTORMS IS EXPECTED TO ACCOMPANY THE FRONT...SOME OF
WHICH MAY BE SEVERE.  THE MAIN THREAT OVERNIGHT IN AND CLOSE TO THE
WATCH AREA WILL BE LARGE HAIL.

PERSONS ACROSS THE LAKE OF THE OZARKS AREA SHOULD REMAIN ALERT AND
LISTEN FOR POSSIBLE WARNINGS.

RIDDLE
Special weather statement, May 18, 10:54 PM CDT, 4 hours 4 minutes before
MOZ055>058-067>071-191545-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT SUN MAY 18 1997

...SEVERE THUNDERSTORM WATCH NUMBER 302 IN EFFECT FOR MORGAN
COUNTY IN CENTRAL MISSOURI UNTIL 5 AM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
AND NORTHEAST MISSOURI UNTIL 5 AM CDT.  THE WATCH AREA EXTENDS FROM
VERSAILLES NORTHEAST THROUGH COLUMBIA TO HANNIBAL.

IN THE SPRINGFIELD WARNING AREA...ONLY MORGAN COUNTY IS OFFICIALLY
INCLUDED. THIS WOULD INCLUDE THE CITY OF VERSAILLES.  HOWEVER REMEMBER
A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND CLOSE
TO THE WATCH AREA.  THUS PERSONS LIVING IN THE SURROUNDING COUNTIES OF
BENTON...CAMDEN...AND MILLER SHOULD ALSO BE ON THE ALERT FOR SEVERE
THUNDERSTORMS.

A COLD FRONT WILL MOVE SLOWLY SOUTHEAST THROUGH CENTRAL MISSOURI
OVERNIGHT AND INTO SOUTHERN MISSOURI AROUND SUNRISE MONDAY.
A LINE OF THUNDERSTORMS IS EXPECTED TO AC:COMPANY THE FRONT...SOME OF
WHICH MAY BE SEVERE.  THE MAIN THREAT OVERNIGHT IN AND CLOSE TO THE
WATCH AREA WILL BE LARGE HAIL.

PERSONS ACROSS THE LAKE OF THE OZARKS AREA SHOULD REMAIN ALERT AND
LISTEN FOR POSSIBLE WARNINGS.

RIDDLE
Special weather statement, May 19, 12:11 AM CDT, 2 hours 47 minutes before
KSZ073-191108-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON MAY 19 1997

...SEVERE THUNDERSTORM WATCH NUMBER 298 NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR
BOURBON COUNTY IN SOUTHEAST KANSAS HAS EXPIRED AND WAS NO LONGER IN
EFFECT. WHILE SCATTERED THUNDERSTORMS ARE EXPECTED THE REST OF THE
NIGHT...THE THREAT FOR SEVERE WEATHER HAS LESSENED.

RIDDLE
Special weather statement, May 19, 2:28 AM CDT, 30 minutes before
MOZ055>058-067>071-191522-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT MON MAY 19 1997

...SEVERE THUNDERSTORM WATCH NUMBER 302 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MORGAN COUNTY OF
CENTRAL MISSOURI HAS BEEN CANCELLED. THE THREAT FOR SEVERE
THUNDERSTORMS HAS ENDED.

RAIN AND THUNDERSTORMS WILL CONTINUE TO SLOWLY OVERSPREAD CENTRAL
AND SOUTHERN MISSOURI DURING THE PRE-DAWN HOURS WITH THE
MAIN THREAT SHIFTING TO HEAVY RAINFALL AND POSSIBLE FLOODING.

RIDDLE
Special weather statement, May 19, 2:29 AM CDT, 29 minutes before
MOZ055>058-067>071-191522-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 AM CDT MON MAY 19 1997

...SEVERE THUNDERSTORM WATCH NUMBER 302 HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MORGAN COUNTY OF
CENTRAL MISSOURI HAS BEEN CANCELLED. THE THREAT FOR SEVERE
THUNDERSTORMS HAS ENDED.

RAIN AND THUNDERSTORMS WILL CONTINUE TO SLOWLY OVERSPREAD CENTRAL
AND SOUTHERN MISSOURI DURING THE PRE-DAWN HOURS WITH THE
MAIN THREAT SHIFTING TO HEAVY RAINFALL AND POSSIBLE FLOODING.

RIDDLE

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.